Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Laurens92

Next Step After Differin And Retin-A

Recommended Posts

Hi everyone,

The goal of this topic is to get some advice concerning the next step in my medication. Therefore I will inform you all of my medication history (so that you know what I have been on before).

I am currently 22 years old and my acne started when I was 14. So I have been dealing with it for approximately 8 years. In the beginning I used topical antibiotics such as Eryacne (Erytromycine). This helped but (obviously) only temporary. Then I struggeled with retinoids such as Differin for about a year but these did not seem to do much.

The next step was good old accutane. My first course was a very low dosage (I believe it was 20mg/month) which lasted for about 6 months (way too short for such as low dose ofcourse, but little did I know). I stayed clear for about 6 consecutive months and then it came back. I was put on another course for another 6 months. I started out with (I believe) 40mg/month. I asked my derm to up my dosage because I believed it was still too low. The dosage got doubled but I didn't last longer than a month due to side-effects (especially the dry eyes). I went back on 40mg/month and finished a 6 month course. The total dosage was higher than my first course of accutane but still not high enough to reach the desired mg/bodyweight ratio (I weigh about 80kg). So I remained clear for about 6 months again and it came back. It did come back less worse than it used to be though, so atleast the second course did something. I started my third course when I was 19 and stayed on it for about 8 months (I switched derms halfway because the first one obviously did not know about the mg of accutane/weight ratio, which is why the course took so long). This time I did obtain the desired total dosage. Sadly, after about 6 months (again) the acne came back. It seems to have been reduced a bit again but not as dramatic as after the second course.

Anyway, 3 rounds of accutane in 3 years is not the healthiest thing one can do to a body. So when it came back again I decided I wanted to try retinoids (in combination with antibiotics) again to give my body some time to recover from the accutane. I hoped retinoids would actually work now because my acne wasn't as bad as it used to be. I first tried differin for about a year. I stayed clear throughout the course because I first started to use Eryacne again (I wasn't immune anymore), and when my body got used to that again I started taking oral minocycline. Eventually I went off the antibiotics in the hope the differin would do its job independently. Sadly though my acne came back after 2 months. I went back on antibiotics and decided to give Retin-A (topical cream) a go. I have been using it for about 6 months now and have stopped the antibiotics. Once again my acne has come back, so apparently the Retin-A is not helping either.

Now finally for my question (now that you know my history it might be easier to answer): Retin-A and Differin did not help. What retinoid should I try next? Or is there something new I can try (I have not been keeping up with new developments since 2012)? Accutane is still out of the question for atleast a couple of years.

P.S. The kind of acne I am currently dealing with is mild/moderate, and is concentrated around my mouth/chin. Luckily I don't get any cysts/nodules anymore but just whiteheads (which are are very inflammatory though).

Share this post


Link to post
Share on other sites

Have you considered birth control? Acne around the mouth/jaw is usually hormonal and maybe that is why the accutane didn't work out for any length of time. I know my hormonal acne was white heads that would become inflamed. I have had success with differin but only while on birth control so hard to say which is helping best.

Good luck

Share this post


Link to post
Share on other sites

I wish I could use birth control but I'm afraid I can't because I'm a guy. :P I know the name Laurens92 can easily be considered female, but it's Dutch for Lawrence. I don't suppose there are hormonal treatments for guys?

Share this post


Link to post
Share on other sites

:( sorry shouldnt have presumed! I know what you mean it is pretty unfair to guys, I'm not sure if guys can use hormonal treatments, most hormonal acne treatments try to reduce the effects of testosterone in the body, which is fine for girls but could cause other problems for guys. You say your acne is mostly round your chin and mouth, do you think maybe facial hair has any part to play in aggravating it? Maybe a aha or salicylic acid lotion might help, I use salicylic acid and alternate it with the differin. I know this is coming from a female perspective as well, but would you try facial and using a mask at all. I found month facials and face masks helped with my inflammatory white heads after a few sessions.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×